Esophagitis

Author: OncoLink Team
Content Contributor: James Metz, MD and Lara Bonner Millar, MD
Last Reviewed:

The esophagus is a muscular tube that connects the throat to the stomach and may be thought of as a food pipe. Esophagitis is an inflammation (swelling) of the esophagus that causes pain and discomfort with swallowing, or gives you the sensation of a lump in the throat. Esophagitis is a common side effect of cancer treatment that can be caused by radiation therapy or chemotherapy.

Radiation therapy may cause esophagitis in patients who are receiving treatment to the chest and neck area. This may include patients with esophageal cancer, lung cancer, Hodgkin's disease, Non-Hodgkin's Lymphoma, and head and neck cancers. This side effect develops over several weeks as a result of the radiation damaging the tissue lining the esophagus.

After 2-3 weeks of radiation therapy, patients may begin to notice discomfort with swallowing. Patients typically report a burning sensation in the neck and chest region. For some patients, this side effect will worsen and interfere with eating and drinking. Your oncology team can help you find foods and liquids that you can tolerate during this time. In some cases, esophagitis can become severe and patients may require a temporary feeding tube to maintain their nutrition and body weight while completing therapy.

The discomfort usually lasts through your radiation therapy treatment. Most patients will start to notice an improvement in these symptoms about 2 weeks after they are done therapy, as the tissue begins to heal. In most patients, the esophagitis has completely resolved by 4-6 weeks after radiation therapy has finished.

Chemotherapy may also cause esophagitis. Certain chemotherapy medications can cause irritation of the mucous membranes, called mucositis. The esophagus is a muscular tube that is lined by a mucous membrane and may become irritated. Esophagitis typically occurs days after the administration of chemotherapy instead of weeks, as with radiation therapy.

Patients who are on steroid treatments or have a suppressed immune system from their cancer treatments may develop an esophagitis that is caused by a fungal infection (called esophageal candidiasis). This is different than the esophagitis caused by the treatment and is usually treated with anti-fungal medications you take by mouth. Esophageal candidiasis typically gets better after 1-2 weeks of anti-fungal treatment.

Some methods of managing esophagitis include:

  • Cut foods into small pieces and chew thoroughly before swallowing.
  • Avoid hot or spicy foods.
  • Avoid acidic foods such as tomato sauce and orange juice.
  • Avoid tough, hard, and/or crunchy foods such as steak and potato chips.
  • Avoid carbonated beverages and alcohol.
  • Drink plenty of cool liquids.
  • Popsicles and water/Italian ice can be soothing on your throat.
  • Foods that are cold or at room temperature are easier to tolerate.
  • Eat soft foods that will not distend or stretch the esophagus such as eggs, ice cream, milkshakes, etc.
  • Use nutritional supplements to maintain your weight. Consult with a dietitian if you are having difficulty getting in the needed calories to maintain your weight.

When to contact your care team

If you are experiencing esophagitis symptoms, contact your care team. They can prescribe medications to help manage these symptoms.

References

Baker, S., & Fairchild, A. (2016). Radiation-induced esophagitis in lung cancerLung Cancer (Auckland, N.Z.)7, 119–127. doi:10.2147/LCTT.S96443

Medline Plus. Esophagitis. 2018. 

NCBI. Nesheiwat Z et al. Radiation Esophagitis. 2019. 

A
B
C
D
E
F
G
H
I
J
K
L
M
N
O
P
Q
R
S
T
U
V
X
Y
Z
#
A
B
C
E
F
G
H
K
L
M
N
O
P
R
S
T
U
V
 
 

Blogs

November 12, 2018

Patient Education by the Numbers: Part I

by OncoLink Team


February 21, 2017

Complementary Therapies to Reduce Side Effects of Radiation

by The 4Wholeness Team


Feedback?

Thank you for your feedback!